South Dakota, 2002

Hail and Damaging Wind in South Dakota, August 21, 2002

August 21, 2002 · NWS FSD · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 21, 2:02 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 2:02 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT WED AUG 21 2002

SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED A TROUGH
OVER THE WESTERN US...WITH A RIDGE OVER THE MISSISSIPPI RIVER
VALLEY. SEVERAL JET MAXIMA WERE NOTED AT H3...WITH ONE OVER EASTERN
NEW MEXICO AND ANOTHER EXTENDING FROM WYOMING WESTWARD TO ARIZONA.
AT H7...SIGNIFICANT MOISTURE REMAINED ACROSS THE CENTRAL PLAINS WITH
ANOTHER 9 C DP AT KOAX AT H7. MAIN SHORT WAVE FOR OUR CWA WAS ANALYZED
OVER EASTERN CO/NM. 18Z SUBJECTIVE SFC ANAL INDICATES LOW PRESSURE
OVER THE SD/NE BORDER WITH AN OUTFLOW BOUNDARY EXTENDING EAST INTO
NW IA. THE WARM FRONT IS FARTHER N OF THIS...EXTENDING ALONG AND
NORTH OF I-90.

FORECAST...MCV CAN BE SEEN SPINNING AROUND SE SD IN THE VIS SAT
IMAGES THIS AFTERNOON. ATMOSPHERE IS VERY MOIST AND UNSTABLE THIS
AFTERNOON WITH SFC DPS IN THE 70S...AND TEMPS IN THE SRN CWA RISING
INTO THE 80S. LATEST RUC GUIDANCE INDICATES THAT ATMOSPHERE IS
WEAKLY CAPPED (< -25 J/KG) IN THE AREAS WHERE TEMPS ARE IN THE
80S...AND 50 MB MLCAPE VALUES ARE ON THE ORDER OF 2000 J/KG. UPPER
LEVELS ARE LENDING LITTLE SUPPORT TO CONVECTIVE INITIATION...BUT
SUSPECT THAT CONVERGENCE ALONG THE FRONT WILL INITIATE SOME ISO/SCT
TRW LATE THIS AFTERNOON AND EVENING. WILL RUN THE BEST POPS IN THE
SOUTHER CLOSES TO REGION OF BEST VERTICAL MOTION FROM NM/CO SHORT
WAVE. PRECIP WATER NEAR OR SLIGHTLY OVER 2 INCHES SO WILL MENTION
LOCALLY HEAVY RAIN. NOT EXPECTING WIDESPREAD HEAVY RAIN AND THUS NO
FLOOD WATCH NEEDED.

STORMS CLEAR OUT OF THE SOUTHEAST TOMORROW LEAVING THE CWA DRY. AS
UPPER HEIGHTS FALL OVER THE NORTHERN PLAINS...ACTIVE SFC FRONT WILL
SLOWLY SAG TO THE SOUTH. MODELS BRING SHORT WAVE ACROSS FRONT ON
THURSDAY...AND WILL INCLUDE SOME LOW CHC POPS FOR THE EXTREME SOUTH
FOR THIS BY LATE AFTERNOON AND EVENING. THINGS CLEAR OUT THURSDAY
NIGHT...AND NEW GUIDANCE POINTS TO A DRY FRIDAY WITH THE ACTIVE
FRONT WELL OFF TO OUR SOUTH IN THE CNTRL PLAINS. THUS WITH CWA IN
DRIER NE LO LVL FLOW WILL GO DRY...AND BRING IN MORE SUN.

MAY HAVE SOME FOG PROBLEMS THE NEXT TWO NIGHTS WITH ALL THE LOW
LEVEL MOISTURE AROUND...AND FAIRLY LIGHT WINDS OVERNIGHT. FEEL AT
THIS POINT THE BETTER NIGHT WILL BE THURSDAY NIGHT WITH THE CLEAR
SKIES. THUS WILL NOT INCLUDE FOR TONIGHT...AND LET NEXT SHIFT DECIDE
ON THURSDAY NIGHT. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE SLOW
TO RISE IN THE AFTERNOON WITH SOUTHEAST LO LEVEL FLOW NOT ALLOW FOR
MUCH WARMING. WILL GENERALLY SPLIT THE DIFFERENCE IN THE GUIDANCE
FOR OVERNIGHT LOWS.

EXTENDED...SOME DIFFERENCES IN THE MODELS WITH WHAT TO DO WITH THE
UPPER LOW OVER THE PACIFIC NORTHWEST. WILL GENERALLY FOLLOW THE
ENSEMBLE MEAN THROUGH THE EXTENDED. AT THIS POINT WILL LEAVE THE
EXTENDED DRY WITH THE CONTINUED UNCERTAINTY. TEMPS WILL GENERALLY BE
NEAR CLIMO FOR THIS TIME OF YEAR.

OZF OUT BY 330 PM.

.FSD...NONE

BOUSTEAD

In the hours before

Local storm report, Aug 21, 1:30 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    EMERY                     SD   60 MPH TSTM GUST
08/20/02   HANSON                         SMALL TREE LIMBS DOWN
Local storm report, Aug 21, 3:13 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    BEAVER CREEK              MN   FLOOD
08/21/02   ROCK                           REPORTED BY PUBLIC.
                                          SUBSTANTIAL FLOODING
                                          ALONG SPRING CREEK
                                          ALONG GOLF COURSE.
                                          DESTROYED SEVERAL OF
                                          THE HOLES.
Special weather statement, Aug 21, 3:38 PM CST, 2 hours 37 minutes before
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-062-067-
212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT WED AUG 21 2002

AT 430 PM CDT...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD JUST SOUTH
OF MARSHALL IN LYON COUNTY MINNESOTA. THIS FUNNEL IS IN FRONT OF A
WEAK COLD FRONT WHICH STRETCHES FROM JUST NORTH OF THE TWIN CITIES...
BACK TO NORTH CENTRAL NEBRASKA. THE AIR FLOW BOTH AT THE SURFACE AND
ALOFT IS WEAK WITH A TROPICAL AIR MASS IN PLACE. WHAT CAUSES THESE
FUNNELS...IS THAT AN UPDRAFT OF AIR GETS STARTED AHEAD OF THIS
FRONT...WITH LITTLE IN THE WAY OF FLOW TO DISTURB THE UPDRAFT. THE
UPDRAFT GETS STRETCHED...BEGINS TO ROTATE AND THUS THERE ARE YOUR
FUNNEL CLOUDS.

THESE FUNNELS ARE SHORT LIVED...RARELY REACH THE GROUND...AND POSE
LITTLE OR NO THREAT TO PERSONAL SAFETY. THERE ARE NUMEROUS SMALL
ECHOES BEING DETECTED BY SIOUX FALLS NATIONAL WEATHER SERVICE RADAR
LATE THIS AFTERNOON...ACROSS THE I 29 CORRIDOR OF SOUTHEAST SOUTH
DAKOTA...IN SOUTHWEST MINNESOTA...AND THE EXTREME NORTHWEST CORNER OF
IOWA. ANY ONE OF THESE CLOUDS COULD PRODUCE A SHORT LIVED FUNNEL.
FURTHER SOUTH INTO THE REST OF NORTHWEST IOWA AND THE YANKTON AREA...
THE FLOW ABOVE THE SURFACE IS STRONGER WHICH WILL ACT TO DISTURB
THESE WEAK UPDRAFTS...AND THERE IS ALSO LESS INTERACTION WITH THE
WEAK FRONT. THEREFORE...THE POSSIBILITY OF FUNNELS IS LESS IN THESE
AREAS.

The radar

The North Platte radar (KLNX), 173 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
August 21, 6:15 PM CST
Where
Gregory County, 5 mi N of Dallas
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
43.300, -99.517

Thunderstorm winds caused tree damage, including some trees snapped in half.

Hail, Gregory

When
August 21, 6:15 PM CST to 6:30 PM CST
Where
Gregory County, 5 mi N of Dallas
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -99.517

Large hail covered the ground and a highway. The hail caused widespread and severe crop damage. The amount of crop damage was not known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317618, 5317619.